Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 227, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 13, 2008, 6:36 PM CDT for Bourbon County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2008, 6:36 PM CDT (23:36 UTC)
- Expired
- May 13, 2008, 7:08 PM CDT
- In force
- 32 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 13, 5:09 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 601 m²/s²
- 0-3 km storm-relative helicity
- 642 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:19 PM CDT, 17 minutes earlier.
Area forecast discussion, May 13, 6:19 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 619 PM CDT TUE MAY 13 2008 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM (LATE THIS AFTERNOON THROUGH THURSDAY NIGHT)... MAIN FOCUS FOR THE NEXT 15 HOURS OR SO WILL BE ON SEVERE THUNDERSTORM POTENTIAL. MOISTURE CONTINUES TO INCREASE THIS AFTERNOON AHEAD OF A SLOWLY ADVANCING COLD FRONT. AT 2PM...THE COLD FRONT EXTENDED FROM NEAR TOPEKA TO WICHITA TO OKLAHOMA CITY. MID TO UPPER 60 DEW POINTS HAD MADE IT INTO NORTHEAST OKLAHOMA AHEAD OF THIS FRONT. THE 18Z RAOB FROM KSGF CONTINUED TO REVEAL QUITE THE CAP. THE 19Z KOUN SOUNDING STILL INDICATED A CAP...BUT IT HAD SIGNIFICANTLY ERODED SINCE 12Z. RECENT ECHOES ON RADAR ACROSS NORTHEAST OKLAHOMA HAVE STRUGGLED TO GET ESTABLISHED...LIKELY DUE TO THE CAP. REGARDLESS...WILL NEED TO WATCH THIS ACTIVITY OVER THE NEXT COUPLE OF HOURS IN CASE ONE CAN PUNCH THROUGH. BY EARLY THIS EVENING...SYNOPTIC SCALE LIFT WILL BEGIN TO INCREASE WITH THE APPROACH OF A WEAK SHORT WAVE TROUGH AND UPPER LEVEL JET STREAK. THIS COMBINED WITH THE APPROACHING FRONT WILL LIKELY BE ENOUGH FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORM DEVELOPMENT ALONG THE FRONT ACROSS EASTERN KANSAS AND WESTERN MISSOURI. THE INCREASE IN BOUNDARY LAYER MOISTURE AND STEEP MID LAPSE RATES WILL RESULT IN MODERATE INSTABILITY. WIND SHEAR IN THE HAIL GROWTH LAYER WILL SUPPORT VERY LARGE HAIL WITH WHAT SHOULD INITIALLY BE SUPERCELLS. MODIFIED RAOBS AND FORECAST SOUNDINGS WOULD ALSO YIELD A DAMAGING STRAIGHT LINE WIND THREAT. VEERED WINDS AT THE SURFACE MAY LIMIT THE TORNADO THREAT SOMEWHAT...BUT LOW LEVEL SHEAR WILL REMAIN SUFFICIENT FOR AN ISOLATED TORNADO THREAT. CONFIDENCE DECREASES SOMEWHAT DURING THE LATER EVENING AND OVERNIGHT HOURS WITH REGARD TO THE STORM MODE AND COVERAGE. CURRENT THINKING IS THAT WE WILL LIKELY SEE A BROKEN LINE OF STORMS GET GOING ALONG THE FRONT AND PUSH ACROSS MUCH OF THE MISSOURI OZARKS. THE PRIMARY SEVERE THREAT WITH THIS BROKEN LINE WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE LATEST RUC MODEL IS SOMEWHAT CONCERNING ALONG AND SOUTH OF HIGHWAY 60 AS IT INCREASES LOW LEVEL WIND SHEAR TO A POINT WHERE SPIN UPS ALONG THE LINE WOULD BE POSSIBLE. THIS MAKES SENSE GIVEN WHAT SHOULD BE A STRENGTHENING LOW LEVEL JET. WITH LCLS ALSO LOWERING DURING THIS TIME FRAME...WILL BE UPDATING THE HAZARDOUS WEATHER OUTLOOK BY 4 PM TO INCLUDE PORTIONS OF SOUTH CENTRAL MISSOURI IN THE ISOLATED TORNADO RISK. SCHAUMANN WEDNESDAY...THE REGION WILL BE BETWEEN SYSTEMS. A LINGERING CHANCE FOR SHRA/TSRA EXISTS OVER THE SOUTHERNMOST CWA AS THE WEAKENING FRONT BEGINS TO SHIFT TO THE SOUTH AND FURTHER LOSE IDENTITY. MOST OF WEDNESDAY WILL LIKELY BE DRY. PRECIP WILL ONCE AGAIN GET GOING TO OUR SOUTH AND SOUTHWEST LATE IN THE DAY. WEDNESDAY NIGHT AND THURSDAY...STILL HAVE DIFFERENCES WITH THE SHORT RANGE MODELS DURING THIS TIME FRAME. A WEAK SFC WAVE IS PROGGED TO DEVELOP TO OUR SOUTHWEST. MODELS AGREE THAT THE CURRENT CUT OFF LOW OVER THE SOUTHWEST WILL SLOWLY APPROACH AND WEAKEN...BUT PLACING OF KEY FEATURES IS STILL IN QUESTION. THE GFS IS THE MODEL SOLUTION FARTHEST TO THE NORTH...AND STRONGEST WITH SFC LOW PRESSURE. MEANWHILE THE NAM/ECMWF/UKMET ALL AGREE ON WEAKER SFC LOW DEVELOPMENT AND A SLIGHTLY FARTHER SOUTH SFC FRONTAL BOUNDARY. HAVE SIDED WITH THE AGREEMENT OF THE NAM/ECMWF/UKMET GIVEN ECMWF CONTINUITY AS OF LATE. WILL BASICALLY SEE RAIN DEVELOP FROM THE SW TO NE AS WEDNESDAY NIGHT PROGRESSES...WITH THE BETTER CHANCES FOR RAINFALL FROM EARLY THURSDAY MORNING THROUGH MUCH OF THURSDAY. GIVEN THE PROGRESSIVE NATURE OF THIS SYSTEM...THE RISK FOR HEAVY RAIN IS LIMITED. NEVERTHELESS WITH PWS BETWEEN 1 AND 1.5 INCHES...WILL NEED TO MONITOR HEAVY RAIN POTENTIAL TOWARD THE MO/ARK BORDER. WITH THE REGION ON THE COOL SIDE OF THE BOUNDARY SEVERE WEATHER IS NOT EXPECTED. THURSDAY NIGHT...A SLOWER EXIT TO THIS SYSTEM IS POSSIBLE...BUT CURRENT INDICATIONS ARE FOR PRECIP TO EXIT STAGE EAST BY THIS PERIOD. HAVE KEPT A SLIGHT CHC MENTION...ESPECIALLY OVER EASTERN ZONES...AS A HOMAGE TO A SLOWER EXIT. SOME CLEARING IS POSSIBLE AS NW WINDS BEGIN TO ADVECT A DRIER AIRMASS INTO THE REGION. BELOW AVG TEMPS IN THE 40S ARE EXPECTED. GAGAN LONG TERM (FRIDAY THROUGH TUESDAY)... MED RANGE MODEL OUTPUT AGREES IN DEVELOPING NORTHWEST FLOW ALOFT AS RIDGING AMPLIFIES OVER THE WESTERN CONUS AND TROUGHING DEEPENS IN THE NORTHEASTERN CONUS. THIS PATTERN IS PROGGED TO BEGIN BREAKING DOWN AT SOME POINT NEXT WEEK...WHICH IS WHERE MODELS BEGIN TO WAVER A BIT. THE BOTTOM LINE FOR THE EXTENDED PERIOD IS GENERALLY DRY WITH AT OR BELOW AVERAGE TEMPERATURES. THERE IS OPPORTUNITY FOR A BRIEF SHOT OR TWO AT SOME LIGHT RAIN AS SHORTWAVES ROUND THE EASTERN TROUGH...BUT TIMING SUCH FEATURES IS A RATHER MOOT EXERCISE AT THIS JUNCTURE. GAGAN && .AVIATION... FOR THE 0000 UTC KSGF/KJLN TAFS...A FEW BREAKS ARE DEVELOPING IN THE MVFR CEILINGS AHEAD OF A COLD FONT OVER SOUTHEAST KANSAS...HOWEVER...THUNDERSTORMS HAVE ALSO RECENTLY ERUPTED ALONG THIS FRONT AS WELL...AND EXPECT THEM TO MOVE EAST INTO THE KJLN AREA EARLY THIS EVENING...AND INTO KSGF MID/LATE EVENING. LOW END MVFR OR IFR CONDITIONS WILL OCCUR BEHIND THE FRONT DURING THE OVERNIGHT HOURS....ESPECIALLY IF CONSIDERABLE PRECIP CONTINUES TO DEVELOP WITH THE FROPA. HIGH PRESSURE BUILDS INTO THE AREA WED WITH LOWER CEILINGS EXPECTED TO SCATTER OUT. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 13, 3:57 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 357 PM CDT TUE MAY 13 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 357 PM CDT TUE MAY 13 2008 ...SEVERE STORMS POSSIBLE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: VERY LARGE HAIL TO THE SIZE OF BASEBALLS...DAMAGING WINDS IN EXCESS OF 70 MPH AND ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: VERY LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE AFTER 5 PM WEST OF HIGHWAY 65. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL THEN BE POSSIBLE ACROSS MUCH OF THE MISSOURI OZARKS OVERNIGHT. ISOLATED TORNADOES WILL STILL BE POSSIBLE OVERNIGHT ALONG AND SOUTH OF HIGHWAY 60 AND WEST OF A HOUSTON TO WEST PLAINS LINE. DISCUSSION: LOW LEVEL MOISTURE CONTINUES INCREASE THIS AFTERNOON ACROSS THE REGION AHEAD OF A COLD FRONT. THE COMBINATION OF INCREASING LOW LEVEL MOISTURE AND COOL TEMPERATURES IN THE UPPER ATMOSPHERE WILL CREATE A MODERATELY UNSTABLE ATMOSPHERE. A LAYER OF WARM AIR AROUND 6000 FEET ABOVE THE GROUND WILL CONTINUE TO SUPPRESS SEVERE THUNDERSTORM DEVELOPMENT ACROSS EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI THIS AFTERNOON. BETWEEN 5 AND 8 PM...WEAK UPPER LEVEL ENERGY AND AN APPROACHING UPPER LEVEL JET WILL ALLOW FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ACROSS EASTERN KANSAS AND OKLAHOMA AHEAD OF AN ADVANCING COLD FRONT. ANY STORMS THAT DEVELOP WILL INITIALLY MOVE TO THE NORTHEAST AROUND 30 TO 35 MPH...ENTERING WESTERN MISSOURI LATER THIS EVENING. THE COMBINATION OF MODERATE INSTABILITY AND WIND SHEAR WILL SUPPORT VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WITH ANY THUNDERSTORMS THAT DEVELOP THIS EVENING WEST OF HIGHWAY 65. LOW LEVEL WIND SHEAR WILL BE SOMEWHAT WEAK AHEAD OF THE FRONT...BUT WILL STILL BE SUFFICIENT FOR THE POSSIBILITY OF ISOLATED TORNADOES. ANY THUNDERSTORMS THAT DEVELOP EARLY THIS EVENING ARE THEN EXPECTED TO MERGE INTO A BROKEN LINE OF STORMS DURING THE LATE EVENING AND OVERNIGHT HOURS. THIS BROKEN LINE OF STORMS WILL THEN LIKELY PASS THROUGH THE REST OF THE MISSOURI OZARKS LATE TONIGHT. DAMAGING STRAIGHT LINE WINDS AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE MAIN THREATS WITH THESE STORMS. ISOLATED TORNADOES WILL STILL BE POSSIBLE ALONG AND SOUTH OF HIGHWAY 60 AND WEST OF A HOUSTON TO WEST PLAINS LINE DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FRONTAL BOUNDARY WILL STALL OUT OVER NORTHERN ARKANSAS ON WEDNESDAY BEFORE LIFTING BACK TO THE NORTH AS AN UPPER LEVEL DISTURBANCE LIFTS NORTHEAST INTO THE PLAINS WEDNESDAY NIGHT. SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL SPREAD NORTHWARD INTO SOUTHERN MISSOURI WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME IT APPEARS AS IF THE STORMS WILL REMAIN BELOW SEVERE LIMITS...HOWEVER HEAVY RAIN MAY LEAD TO FLOODING OVER EXTREME SOUTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING WEST OF HIGHWAY 65. SPOTTER ACTIVATION WILL THEN BE POSSIBLE OVERNIGHT ALONG AND SOUTH OF HIGHWAY 60 AND WEST OF A HOUSTON TO WEST PLAINS LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN/GAGAN
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.